Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 33, NWS Missoula, MT

June 29, 2007Lake County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 29, 2007, 9:59 PM MDT for Lake County, Montana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2007, 9:59 PM MDT (03:59 UTC)
Expired
Jun 29, 2007, 10:30 PM MDT
In force
31 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lake County, MT

The radar

The Missoula radar (KMSX), 96 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:24 PM MDTTSTM WND GST 60Woods Bay, MTESTIMATED WIND GUSTS TO 60 MPH AT WOODS BAY REPORTED BY THE PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 300400
SVRMSO
MTC047-300430-
/O.NEW.KMSO.SV.W.0033.070630T0359Z-070630T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
959 PM MDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAKE COUNTY IN NORTHWEST MONTANA...

* UNTIL 1030 PM MDT.

* AT 954 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM   
CAPABLE OF PRODUCING DAMAGING DOWNDRAFT WINDS IN EXCESS OF 60 MPH.  
THIS STORM WAS LOCATED 7 MILES NORTH OF POLSON...AND WAS MOVING   
NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODS BAY AROUND 1005 PM MDT...
  SWAN LAKE AROUND 1010 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4799 11387 4788 11367 4773 11367 4770 11361
      4757 11420 4790 11438 4794 11431 4794 11404
      4797 11402 4800 11407 4805 11402 4805 11389

$$
HENRY
1 follow-up statement
000 
WWUS55 KMSO 300433
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1025 PM MDT FRI JUN 29 2007

MTC047-300435-
/O.EXP.KMSO.SV.W.0033.000000T0000Z-070630T0430Z/
LAKE MT-
1030 PM MDT FRI JUN 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAKE COUNTY EXPIRED
AT 1030 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE ISSUANCE OF THE SEVERE 
THUNDERSTORM WARNING HAS EXITED THE AREA. HOWEVER...GUSTY WINDS TO 
AROUND 40 MPH WILL REMAIN LIKELY THROUGH THE OVERNIGHT HOURS AS 
STRONG PRESSURE GRADIENTS CONTINUE TO INDUCE VERY WINDY CONDITIONS 
OVER FLATHEAD LAKE.

LAT...LON 4799 11387 4788 11367 4773 11367 4770 11361
      4757 11420 4790 11438 4794 11431 4794 11404
      4797 11402 4800 11407 4805 11402 4805 11389

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:01 PM MDT, 58 minutes earlier.

Area forecast discussion, Jun 29, 9:01 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
901 PM MDT FRI JUN 29 2007

.UPDATE...MADE SOME QUICK ADJUSTMENTS TO BETTER REFLECT AREA OR
THUNDERSTORMS PASSING THROUGH THE PANHANDLE AND NORTHWEST MONTANA
THIS EVENING.

&&

.DISCUSSION...A FEW VERY STRONG STORMS HAVE PASSED THROUGH THE
PANHANDLE AND NORTHWEST MONTANA THIS EVENING...PRODUCING LARGE
HAIL...DAMAGING WINDS...AND SOME FUNNEL CLOUDS. AS OF 9 PM MDT
THE ACTIVITY HAD WAS MAINLY OVER MINERAL AND SANDERS COUNTY...AND
WILL CROSS INTO LINCOLN AND LAKE COUNTY SHORTLY...THEN THROUGH
FLATHEAD COUNTY. THE STORMS SHOULD PASS EAST OF THE DIVIDE AFTER
11 PM MDT.

&&

.AVIATION...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO PUSH
THOUGH NORTHWEST MONTANA THROUGH AROUND 11 PM MDT. THESE HAVE
PRODUCED LARGE HAIL...DAMAGING WINDS...AND FUNNEL CLOUDS. PLEASE
SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 226 PM MDT FRI JUN 29 2007/

DISCUSSION...AN UPPER TROUGH OF LOW PRESSURE WILL RAPIDLY SHIFT
NORTHEASTWARD ACROSS NORTHERN IDAHO AND WESTERN MONTANA THROUGH
THIS EVENING. THIS FEATURE IS CAUSING THE SURFACE COLD FRONT TO
REDEVELOP OVER IDAHO THIS AFTERNOON AND WILL SHIFT EASTWARD ACROSS
WESTERN MONTANA THROUGH THE EVENING. THE ATMOSPHERE AHEAD OF THIS
TROUGH IS BECOMING QUITE UNSTABLE. THE BIG QUESTION IS WHETHER WE WILL
SEE ANY SEVERE WEATHER. AT THIS POINT...IT LOOKS LIKE A
SIGNIFICANT AREA OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS
MAINLY NORTHWEST MONTANA THROUGH THE EVENING. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH WIND PROFILES AND COLDER AIR ALOFT
SUPPORTING BOTH STRONG WINDS AND POSSIBLY LARGE HAIL. THE COLD FRONT
MAY PRODUCE NEAR LAKE WIND ADVISORY WINDS ON FLATHEAD THIS
EVENING. WEAK HIGH PRESSURE IS EXPECTED TO RETURN LATE TONIGHT AND SATURDAY.
ALTHOUGH THE ATMOSPHERE MAY BECOME MARGINALLY UNSTABLE IN THE
AFTERNOON OVER SOUTHWEST MONTANA.

SUNDAY AND MONDAY A SOUTHWESTERLY FLOW ALOFT DEVELOPS. THIS WILL
MAINLY BE A DRY FLOW...BUT THERE IS JUST ENOUGH DYNAMIC SUPPORT
WITH SOME MID LEVEL MOISTURE TO PRODUCE AN ISOLATED THUNDERSTORM
IN SOUTHWEST MONTANA. THE BIG STORY FOR NEXT WEEK WILL BE A VERY
STRONG RIDGE DEVELOPMENT WHICH ALL MODELS ARE NOW INDICATING. THIS
WILL BRING A HOT AND SUNNY JULY 4TH. WEDNESDAY THROUGH FRIDAY WILL
BE VERY WARM AND DRY. TEMPERATURES OF 10 TO 15 DEGREES ABOVE
NORMAL ARE LIKELY ON THE 4TH. THIS TRANSLATES TO THE LOW AND MID
90S. THURSDAY AND FRIDAY TEMPERATURES OF 15 TO 20 DEGREES ABOVE
NORMAL ARE POSSIBLE...WHICH WOULD TRANSLATE TO TEMPERATURES IN THE
MID 90S...POSSIBLY HIGHER IF THE RIDGE IS AS STRONG AS FORECAST.
EXPECT STRONG NIGHTTIME INVERSIONS TO DEVELOP BY TUESDAY NIGHT
THROUGH THE END OF THE WEEK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...WHITMORE/HENRY
PREVIOUS DISCUSSION...BAUCK/RPN
AVIATION...WHITMORE
Hazardous weather outlook, Jun 29, 2:45 PM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT FRI JUN 29 2007

MTZ001>004-043-300600-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
245 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
STRONG WIND GUSTS AND HAIL CAN BE EXPECTED FROM STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE
OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ005>007-300600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
245 PM MDT FRI JUN 29 2007 /145 PM PDT FRI JUN 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP OVER THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE
OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 29, 7:13 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
713 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     TROY                    48.46N 115.89W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            ESTIMATED THUNDERSTORM WIND GUSTS OF 60-70 MPH BLEW
            NUMEROUS LARGE TREE LIMBS DOWN ON POWERLINES.

&&

DEROSA
Local storm report, Jun 29, 7:43 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
743 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     YAAK                    48.83N 115.71W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            WIND SPREAD THUNDERSTORM WIND DAMAGE REPORTED IN YAAK.
            NUMEROUS TREES DOWN ON HOUSES AND VEHICLES FROM STRAIGHT
            LINE WINDS.

&&

HENRY
Local storm report, Jun 29, 8:31 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
831 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     TROY                    48.46N 115.89W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWN ON POWERLINES REPORTED BY
            SPOTTER.

0701 PM     TSTM WND DMG     TROY                    48.46N 115.89W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            ESTIMATED THUNDERSTORM WIND GUSTS OF 60-70 MPH BLEW
            NUMEROUS LARGE TREE LIMBS DOWN ON POWERLINES.

0720 PM     TSTM WND DMG     YAAK                    48.83N 115.71W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            THUNDERSTORM WIND GUSTS ESTIMATED TO 70 MPH WITH POWER
            OUTAGES AND TREES BENDING AT 45 DEGREES.

0720 PM     FUNNEL CLOUD     OROFINO                 46.48N 116.25W
06/29/2007                   CLEARWATER         ID   EMERGENCY MNGR

            EMERGENCY MANAGEMENT SPOTTED A FUNNEL CLOUD AND ALSO
            OBSERVED STRONG THUNDERSTORM WIND GUSTS UP TO 60 MPH.

0720 PM     TSTM WND DMG     LIBBY                   48.39N 115.56W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWNED ON POWERLINES NEAR DOWNTOWN
            LIBBY

0730 PM     TSTM WND DMG     LIBBY                   48.39N 115.56W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            SPOTTER REPORTED THUNDERSTORM WIND DAMAGE WITH TREES ON
            POWER LINES.

0740 PM     TSTM WND DMG     YAAK                    48.83N 115.71W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 60 FOOT DIAMETER SPRUCE TREES
            DOWN WITH DOWNED TREES ON HOUSES AND VEHICLES. ESTIMATED
            THUNDERSTORM WIND GUSTS TO 75 MPH.

0740 PM     TSTM WND DMG     YAAK                    48.83N 115.71W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            WIND SPREAD THUNDERSTORM WIND DAMAGE REPORTED IN YAAK.
            NUMEROUS TREES DOWN ON HOUSES AND VEHICLES FROM STRAIGHT
            LINE WINDS.

0740 PM     TSTM WND DMG     LIBBY                   48.39N 115.56W
06/29/2007                   LINCOLN            MT   EMERGENCY MNGR

            LINCOLN COUNTY DES COORDINATOR REPORTED LARGE TREE LIMBS
            DOWN WITH SOME FIRES STARTED BY LIGHTNING.

0750 PM     TSTM WND DMG     EUREKA                  48.88N 115.05W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            LARGE LIMBS UP TO 1 FOOT DIAMETER DOWN ON VEHICLES.

0755 PM     TSTM WND DMG     8 N EUREKA              48.99N 115.05W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            SPOTTER REPORTED TWO CARPORTS BLOWN INTO A FIELD.

0800 PM     TSTM WND DMG     EUREKA                  48.88N 115.05W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LARGE LIMBS DOWN WITH ESTIMATED
            THUNDERSTORM WIND GUSTS UP TO 55 MPH.

0800 PM     TSTM WND DMG     OROFINO                 46.48N 116.25W
06/29/2007                   CLEARWATER         ID   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NUMEROUS TREES DOWN ACROSS
            HIGHWAY 11 AND ACROSS GRANGEMONT ROAD...ALSO TREES DOWN
            ON POWER LINES. POSSIBLE TORNADO DAMAGE.

&&

DEROSA
Local storm report, Jun 29, 8:37 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
837 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     FUNNEL CLOUD     CARDIFF                 46.57N 115.81W
06/29/2007                   CLEARWATER         ID   BROADCAST MEDIA

            FUNNEL CLOUD SPOTTED OVER CARDIFF REPORTED BY MEDIA.

&&

DEROSA

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:29 PM MDTSevere Thunderstorm WarningMSOLincoln61 min
Jun 29, 7:17 PM MDTSevere Thunderstorm WarningMSOLincoln58 min
Jun 29, 8:10 PM MDTSevere Thunderstorm WarningMSOMineral50 min
Jun 29, 8:42 PM MDTTornado WarningMSOMineral23 min
Jun 29, 9:50 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders5 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.